Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Salt Lake City, UT

August 14, 2003Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 14, 2003, 9:25 PM MDT for Garfield County, Kane County, Utah. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2003, 9:25 PM MDT (03:25 UTC)
Expired
Aug 14, 2003, 10:25 PM MDT
In force
60 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2003-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2003-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS55 KSLC 150325
SVRSLC
UTC017-025-150425-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MDT THU AUG 14 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  NORTHEASTERN KANE COUNTY IN UTAH

* UNTIL 1025 PM MDT

* AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TICABOO...OR ABOUT 51 MILES SOUTH OF
  HANKSVILLE...MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL SOUTHEASTERN GARFIELD COUNTY AT 930 PM MDT

THIS WARNING INCLUDES BULLFROG AND AREAS ALONG THE BURR TRAIL ROAD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM COULD 
ALSO PRODUCE HEAVY RAINFALL IN THESE AREAS AND CAUSE WASHES AND 
CREEKS TO RUN HIGH AND SWIFT. DO NOT ATTEMPT TO CROSS WATERS OF 
UNKNOWN DEPTH BY FOOT OR AUTOMOBILE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3728 11137 3747 11140 3775 11129 3787 11097
          3788 11039 3745 11068 3709 11104

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:35 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 14, 3:35 PM MDT, 5 hours 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT THU AUG 14 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BE OVER THE AREA
TONIGHT THROUGH THE WEEKEND.

.DISCUSSION...CONVECTION SO FAR TODAY HAS BEEN LIMITED TO THE HIGHER
TERRAIN AND MAINLY OVER THE NORTH. THE NORTHEAST FLOW ALOFT THAT
HAS SPREAD INTO THE SOUTHEAST HAS SUPPRESSED ACTIVITY BUT I STILL
EXPECT ISOLATED CELLS TO DEVELOP THIS EVENING AND LINGER WELL INTO
THE NIGHT. CONVECTION SHOULD ALSO PERSIST INTO TONIGHT OVER THE
MTNS AND WESTERN VALLEYS.

ALTHOUGH WE DEVELOP LOCAL HIGH PRESSURE AT THE SURFACE ALONG THE
WASATCH FRONT THIS EVE DUE TO THE PRECIP...THIS SHOULD WEAKEN ENOUGH
BY MORNING TO ALLOW SEVERAL MILLIBARS OF SYNOPTIC SCALE GRADIENT TO
DEVELOP BETWEEN CENTRAL WYO AND NRN UT AND COMBINE WITH 20-30 KT 700
MB EAST WINDS TO GENERATE A LOCAL CANYON WIND EVENT ALONG THE
NORTHERN AND CENTRAL WASATCH FRONT. DONT EXPECT AN ADVISORY LEVEL
EVENT BUT IT WILL BE LOCALLY WINDY. ALL SUPPORT ENDS BY FRIDAY
AFTERNOON AND WINDS SHOULD TOO.

EXPECT THE EAST TO BE MORE ACTIVE TOMORROW ONCE THE FLOW VEERS
AROUND TO SOUTHERLY AFTER THE INVERTED TROF PASSES WITH THIS
ACTIVITY SPREADING INTO THE REMAINDER OF THE AREA BY LATE IN THE
DAY. THE MOIST AIRMASS WILL BE IN PLACE AND WITH THE WEAK TROF OVER
WESTERN UT...IT SHOULD STAY QUITE ACTIVE ON SAT. THIS BECOMES A
CYCLONIC SHEAR AXIS SUN THEN LATEST GFS REFORMS A LOW ALONG THE
SOUTHERN UT BORDER MON AND THIS GRADUALLY DRIFTS NORTHWARD THROUGH
THE STATE. MOISTURE WILL STILL BE AVAILABLE THROUGH THIS PERIOD SO
WILL KEEP CHANCE POPS GOING THROUGH TUE. SUPPOSEDLY WE WILL START TO
DRY AGAIN WED THROUGH THE END OF THE WEEK SO HAVE TRENDED DOWN
POPS BUT DONT HAVE A LOT OF CONFIDENCE IN THIS SOLUTION.

SLC 5445  CDC 5555  WILENSKY

.SLC...NONE.
Hazardous weather outlook, Aug 14, 7:00 AM MDT, 14 hours 25 minutes before
IDZ024-025-UTZ001>021-WYZ021-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

DEEP MOISTURE AND LIGHT WINDS WILL ALLOW SLOW MOVING THUNDERSTORMS
TO PRODUCE LOCAL HEAVY RAIN OVER MUCH OF SOUTHERN AND CENTRAL UTAH
TODAY.  THE GREATEST RISK APPEARS TO BE EAST OF HIGHWAY 89 AND SOUTH
OF PRICE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA AT LEAST
THROUGH THE WEEKEND. THUNDERSTORMS DEVELOPING IN THIS AIRMASS WILL
BE ABLE TO PRODUCE HEAVY RAIN AND MAY BE MOVING SLOWLY ENOUGH AT
TIMES TO PRODUCE FLASH FLOODING...ESPECIALLY IN DRAINAGES THAT ARE
PREDOMINANTLY ROCKY AND IN AREAS WHERE FIRES HAVE REMOVED MOST OF
THE VEGETATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:45 PM MDTFlash Flood WarningSLCGarfield2 hr
Aug 14, 6:47 PM MDTFlash Flood WarningSLCGarfield, Kane118 min
Aug 14, 7:21 PM MDTFlash Flood WarningSLCEmery114 min
Aug 14, 8:12 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan63 min
Aug 15, 3:27 PM MDTFlash Flood WarningSLCKane2 hr
Aug 15, 4:02 PM MDTFlash Flood WarningSLCGarfield, Piute88 min
Aug 15, 4:40 PM MDTSevere Thunderstorm WarningSLCIron35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.